Arizona, 2011

Hail and Damaging Wind in Arizona, July 8, 2011

July 8, 2011 · NWS TWC · 2 events in 2 counties and zones

Deep moisture and high pressure centered over northern New Mexico resulted in prime conditions for afternoon and evening severe thunderstorms across southeast Arizona. Thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Deep moisture and high pressure centered over northern New Mexico resulted in prime conditions for afternoon and evening severe thunderstorms across southeast Arizona. Thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 8, 3:00 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 8, 3:00 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST FRI JUL 8 2011

.SYNOPSIS...MONSOONAL MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. DRIER AIR
PUSHING INTO THE AREA FROM THE WEST NEXT WEEK MAY LEAD TO LESS
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THUNDERSTORMS THIS AFTERNOON HAVE BEEN PULSY AND ARE
HUGGING THE MOUNTAINS. THE MORNING CLOUD COVER PLUS ISOLD LIGHT
SHOWERS AND DEWPOINTS DROPPING INTO THE UPPER 40S HAVE KEPT TUCSON
CLEAR OF STORMS. BEST UPPER LEVEL DIFFLUENCE IS EAST OF TUCSON
ACROSS GRAHAM AND COCHISE COUNTIES. STILL THINKING THAT THE WEAK
UPPER DISTURBANCE OVER NW SONORA MEXICO WILL BE A PLAYER
TONIGHT...WITH AREAL FOCUS BEING EAST OF TUCSON. THUS HAVE KEPT
AREAL COVERAGE WORDING EAST OF TUCSON...AND HAVE GONE WITH
UNCERTAINTY SLIGHT CHANCE WORDING FOR TUCSON WEST. IF AN MCS CAN GET
GOING THIS EVENING SOUTH OF THE BORDER...COULD SEE ISOLD STUFF PUSH
IN FROM THE SOUTH OVERNIGHT.

MODELS ARE PAINTING A VERY ACTIVE SATURDAY THROUGH MONDAY PERIOD.
HOWEVER...EITHER SUNDAY OR MONDAY WILL START OFF THE DAY VERY GUNKED
OVER THUS LIMITING DAYTIME HEATING RESULTING IN LITTLE AREAL
COVERAGE OF STORMS. JUST NOT SURE WHICH DAY. BOTH NAM/ECMWF TEMP
GUIDANCE INDICATING IT COULD BE MONDAY THAT TUCSON MIGHT SEE HIGHS
ONLY IN THE LOWER 90S. HAVEN'T LEANED THAT WAY YET. NEED TO SEE IF
THEY HOLD ON TO THIS IDEA OVER THE NEXT SEVERAL MODEL RUNS.

12Z GFS/ECMWF MODELS AT ODDS ON AMOUNT OF DRYING WILL TAKE PLACE
MIDDLE PART OF NEXT WEEK AS UPPER TROF DEEPENS OVER THE WEST COAST.
GFS PUTS US IN THE FIRST BIG BREAK OF THE SEASON WHILE ECMWF KEEPS
DAILY ACTIVITY GOING INTO THE END OF NEXT WEEK. BASICALLY WENT WITH
A COMPROMISE BETWEEN THE TWO.

&&

.AVIATION...ISOLD/SCTD TS/SHRA WILL CONTINUE THRU 06Z SATURDAY. MVFR
CIGS/VSBYS AND WIND GUSTS OF 40-50 KTS IN THE VICINITY OF STRONGER
TSRA...ESPECIALLY EAST OF TUCSON. PRECIP TO DECREASE IN COVERAGE
06Z-12Z SATURDAY. ALSO...SURFACE WIND GENERALLY LESS THAN 10 KTS
INTO SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY WILL
OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL DIURNAL
WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO
EARLY NEXT WEEK. SOMEWHAT DRIER AIR MAY LEAD TO LESS THUNDERSTORM
ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 12:08 PM MST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1208 PM MST FRI JUL 8 2011

AZZ503-504-506>515-090600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1208 PM MST FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON
INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN
THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS
LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN.
EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY
WILDFIRES WILL RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE
REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-090600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
1208 PM MST FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS...WHICH
MAY PRODUCED AREAS OF BLOWING DUST...AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
WEEKEND INTO EARLY NEXT WEEK BEFORE A DISTINCT BREAK IN THE DAILY
ACTIVITY OCCURS BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 85 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cochise

When
July 8, 3:15 PM MST to 3:20 PM MST
Where
Cochise County, Willcox
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.250, -109.830

Willcox Police reported several minutes of one inch diameter hail.

Thunderstorm Wind, Pima

When
July 8, 8:30 PM MST to 8:35 PM MST
Where
Pima County, 3.57 mi NNW of Sahuarita to 4.13 mi NNW of Sahuarita
Measured
52 kt (60 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
31.995, -110.980

A trained spotter reported an estimated wind gust of 52 knots (60 mph) in northern Sahuarita. Several large trees and a few power poles were downed. The most significant damage was sustained on Pima Mine Road near Interstate 19 where a pole fell onto a moving vehicle. The driver sustained minor injuries and was held overnight for observation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329094, 329060.